Hail, Phillips
- When
- August 20, 2:05 PM CST
- Where
- Phillips County, 5 mi ESE of Phillipsburg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.722, -99.233
Severe thunderstorms rolled over parts of north central Kansas. The stronger storms produced winds estimated to be 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms rolled over parts of north central Kansas. The stronger storms produced winds estimated to be 65 mph. A carport and other outbuildings were destroyed in eastern Phillips County. In Mitchell County, there was considerable tree damage in Beloit and some folks were without power for a time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 20, 11:51 AM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1251 PM CDT MON AUG 20 2007 .AVIATION...THE PRIMARY AVIATION CONCERN WILL CENTER AROUND WIND SHIFTS...WITH SOUTHERLY WINDS EARLY THIS AFTERNOON BECOMING SOUTHWEST BY MID AFTERNOON AND NORTHERLY BY AROUND 7 TO 8PM. WINDS OVERNIGHT WILL THEN SHIFT FROM NORTHERLY TO MORE EASTERLY AFTER MIDNIGHT AND EVENTUALLY BACK OUT OF THE SOUTHEAST TOMORROW MORNING. THUNDERSTORM CHANCES WILL BE BEST NORTHEAST OF KGRI WITH JUST THE SLIGHTEST CHANCE OF A THUNDERSTORM AT KGRI. AN ADDITIONAL CONCERN WILL BY LOW CLOUDS MOVING IN LATER TONIGHT. EXPECT AT LEAST SCATTERED IF NOT BROKEN LOW CLOUDS AFTER MIDNIGHT TONIGHT WITH POSSIBLE VISIBILITY REDUCTIONS ESPECIALLY NEAR DAWN. && .PREV DISCUSSION... /ISSUED 1207 PM CDT MON AUG 20 2007/ UPDATED SKY COVER TO REFLECT MOSTLY SUNNY SKIES EARLY THIS AFTERNOON. CURRENT THUNDERSTORM FORECAST LOOKS ON TRACK WITH BEST CHANCE FOR CONVECTION ACROSS OUR NORTHEAST ZONES LATE THIS AFTERNOON INTO THIS EVENING. VERY UNSTABLE AIR MASS ALONG WITH DECENT WIND SHEAR WILL SET THE STAGE FOR POSSIBLE SEVERE WEATHER PRIMARILY ACROSS NORTHEASTERN ZONES. PREV DISCUSSION... /ISSUED 443 AM CDT MON AUG 20 2007/ THE MAIN ISSUE IS THUNDERSTORMS. HAVE INCLUDED A SMALL RISK FOR MORNING THUNDERSTORMS OVER THE FAR NORTHERN CWFA GIVEN CURRENT RADAR TRENDS OF INCREASING THUNDERSTORMS IN THE NEBRASKA SANDHILLS...AND PROGGED ISENTROPIC LIFT OVER NORTHERN NEBRASKA EARLY TODAY. MOST AREAS LIKELY TO SEE SOME ACCAS LIKE CLOUDS AS WELL THROUGH THE MORNING. THUNDERSTORMS LATER TODAY COULD BE PROBLEMATIC OVER THE EASTERN CWFA. EASTERN CWFA IS IN A SLIGHT RISK WITH SOLID PROBABILITIES FROM SPC FOR HAIL/WIND. MODELS HAVE BEEN VERY CONSISTENT ON THIS DEVELOPING ALONG THE SURFACE BOUNDARY LATE THIS AFTERNOON IN A VERY UNSTABLE AIRMASS...AND PRIMARILY EAST OF HIGHWAY 281. CAPPING COULD BE AN ISSUE OVER THE SOUTHERN CWFA...BUT IT WOULD APPEAR THE EASTERN CWFA IS IN LINE FOR SCATTERED EVENING CONVECTION SOME OF WHICH WILL BE SEVERE GIVEN INSTABILITY AND SHEAR AVAILABLE. DAYSHIFT IS GOING TO HAVE TO WATCH TRENDS TO NAIL THIS DOWN A BIT BETTER. TUESDAY WOULD FAVOR A SLIGHTLY MORE CWFA WIDE EVENT...BUT SHEAR OVER THE SOUTHERN CWFA IS NOT AS IMPRESSIVE. ONCE AGAIN THE AREA IS UNDER A SLIGHT RISK TUESDAY NIGHT. TEMPERATURES WILL WARM STRONGLY TODAY...AND PROBABLY AGAIN TUESDAY...BEFORE SLIPPING BACK WEDNESDAY AND THURSDAY. HYDROLOGY...JUST A SHORT NOTE ON THE HYDRO HOUSE. THE WEEK COULD POTENTIALLY SET UP TO BE FAIRLY ACTIVE IN TERMS OF HEAVY RAIN AND POTENTIAL FLOODING PROBLEMS. FLOW IS MORE ZONAL AND WITH A FRONTAL BOUNDARY DRAPED IN THE VICINITY OF SOUTHERN NEBRASKA THROUGH THURSDAY. LOOKS LIKE AT LEAST PART OF THE CWFA COULD BE IN SEVERAL ROUNDS OF NIGHTTIME RAIN TUESDAY THROUGH THURSDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 135 PM CDT MON AUG 20 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 211215- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 135 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SURFACE BOUNDARY WILL SLIDE EAST INTO THE AREA TODAY...AND COLLIDE WITH A VERY UNSTABLE AIRMASS LATE THIS AFTERNOON. THUNDERSTORMS WILL FORM IN NORTH CENTRAL AND NORTHEAST NEBRASKA AND WORK SOUTHEAST ACROSS PARTS OF SOUTH CENTRAL NEBRASKA THROUGH THE EVENING HOURS. WIND PROFILES ARE FAVORABLE FOR ORGANIZED SEVERE STORMS...CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS 60 MPH. IN ADDITION...HEAT INDEX VALUES OF 100-105 WILL BE POSSIBLE WEST OF HIGHWAY 281...WITH HEAT INDEX VALUES OF 105-110 EXPECTED ALONG AND EAST OF HIGHWAY 281 THROUGH THIS AFTERNOON. MORE WIDESPREAD COVERAGE OF THE THUNDERSTORMS WILL BE ALONG AND EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL NEBRASKA WITH MORE ISOLATED THUNDERSTORMS TO THE SOUTH AND WEST. THE MAIN TIME FRAME FOR SEVERE WEATHER POTENTIAL WILL BE BETWEEN 4 PM AND 11 PM. THE THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE OUTLOOK AREA AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CURRENT TRENDS INDICATE THE OUTLOOK AREA CAN EXPECT SEVERAL DAYS OF AT LEAST SCATTERED THUNDERSTORMS...ESPECIALLY DURING THE EVENING AND NIGHTTIME HOURS. THE THUNDERSTORMS WILL BE MOST LIKELY FROM TUESDAY THROUGH THURSDAY NIGHT. THUNDERSTORMS TUESDAY EVENING INTO TUESDAY NIGHT MAY BE STRONG TO SEVERE...AND CAPABLE OF PRODUCING HEAVY RAIN. THE RISK FOR LOCALLY HEAVY RAINS WILL CONTINUE THROUGH THURSDAY...AND MAY RESULT IN FLOODING ISSUES FOR SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY FOR NEBRASKA LOCATIONS EAST OF HIGHWAY 281. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
9 thunderstorm wind, 4 hail. Local standard time, as filed.
Five inch diameter tree limbs reported downed by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56005, 56006, 56007, 56008, 56009, 56010, 56011, 56013, 56015, 56016, 56017, 56018, 56019.